How's this for The Last Supper?
I saw this painting on one of my Facebook friend's wall. It is quite striking isn't it? It is called "The Last Supper", and is by an artist by the name of Shiralee Siebert from Cape Town, South Africa. She does fantastic artwork and is available for commission, which this piece was done for. Her website is: Art by Shiralee Siebert. Okay, I needed to make sure I gave credit where credit is more than due!
I could not take my eyes off of this picture for the better part of an afternoon. Kept going back to it to find all the symbolism in it I could. Invite yourself into the feast by clicking on the pic for the larger view.
It's called the "Last Supper" ... how many disciples are in this picture? Who is the Christ? What does this Last Supper consist of? I can only identify eleven disciples (bodies), but it is a rather large painting, so it is possible that one is off to the side somewhere -- or perhaps like Judas, the one missing has left the meal to go and do his dirt. I imagine the Christ is the large figure in yellow (like the sun/Son)? Is he the champion of the AIDS cause, with the red ribbon on his chest? If so, why is everyone suffering so?
I thought about this the other night, as I took my medication(s). Now, I have been on medication since I was diagnosed 23 years ago. I like many of other "old heads" started off with AZT. Disasterous!!! I can visualize it like it was yesterday. Taking the pill and then going around the corner to the Supermarket to pick up some items. In the middle of the aisle, I became disoriented and so, so nauseous! I couldn't finish shopping. I had to go back home. Stayed on the AZT though, until the ARV's came out, which wasn't very long. My system never quite appreciated the AZT. I was always nauseous, always tired and feeling drained. I have been on so many meds, I don't recall all of them, but I have pretty much been through most of them.
What I began doing after the AZT, and as I was going to begin, what would become known as "the cocktail", I began the practice of "talking to my body", telling it and myself that "we were going to begin this new regimen and we were going to do it as painlessly as possible. We were going to anticipate a few light side-effects as we acclimated ourselves to the new drug, and then we were just going to keep it movin!".
And for the majority of my treatment, it has worked well! I have tolerated most of the meds wonderfully!. The only one that I just couldn't tolerate, because of the "vivid dreams" was Sustiva. It took a few years to get my regimen tweaked to the point that I became undetectable. Took a few years of staying on something, until the virus would get used to it and begin to mutate (ugh! sounds horrible) and I would have to find something else. There was a time where there were no meds in line for me to try ... that is when I began the Fuzeon, and remained on it for quite a few years. I believe 4. It got me to "undetectable", and my Dr. wanted me to stay on it as long as I could, until she was sure something as good 'for me', came along.
Finally something else came along ... and I have been on these like forever:
Truvada, Prezista, Norvir and some other non-hiv life saving meds.
Back to the painting ... .
Both of these modes of ingesting the medication are shown in the painting. You see pills lying all over the place. You see needles. You see people being violently ill. You can see the emaciated bodies and the k.s. sarcoma lesions that a few of them display. But despite it all ... people are falling over themselves to stay alive! Falling over themselves, vomiting over themselves, injecting themselves to say alive!
The other night I went through one of my unusual moments where I just get sick and tired of taking the medication. I had a delicious dinner, and then had to take those daggone pills!!! For some reason, that particular night, it just made me so angry! It's not the first time I have felt like that. I usually go through these phases every 5 years or so ... I just get tired. What I have found, is that if I don't speak on it ... if I don't voice my irritation and disgust and rage at having to take these medications for the rest of my life -- I just wake up one morning and decide not to take them anymore. Take a self imposed 'drug holiday': take a break. Just stop taking the damn medication, cuz I am tired of them.
I've done that twice in 23 years. And the outcome was never positive. My numbers always began to slip and rise. And then I usually end up finding another regimen that would work for me.
So, this time ... I decided to take it to facebook and gripe about it. Griping and getting it out into the open, felt much better -- even though there were some, who (well-meaning, of course) kept trying to tell me why I should be grateful, and yadda yadda yadda ...
I know all that! I've been maintaining and "being strong" for the better part of 23 years, every now and then -- I hit a bump. "SICK OF THESE MEDICATIONS"! And part of feeling some kinda way about being so vocal about it, is because I know that I have a lot of followers who are "newly diagnosed" ... and didn't want to make them feel bad about taking medication also..
But darnit! There should be some rage about taking these meds for the rest of our lives! We shouldn't just "take our medicine and be complacent." We should be a little outraged! You see, these meds really do take a toll on our bodies, always have to check our liver and kidney functions ... .always have to have our blood drawn, to check the numbers ... .always something!
In a way, the medication we take to keep us alive, IS like ... "The Last Supper" . Like the bread and wine we take during communion, which binds us together with Christ -- and gives us the promise of everlasting life ...
So too, does the medication we take. It is our Last Supper. They keep us alive and gives us strength for this journey.
*Take your medication. Get enraged every now and then. But instead of taking self-imposed 'drug holidays', talk it out. Talk to your doctor ... but please, do not STOP taking your meds.
Send Pastor Andrena an email.
Read more of Is the Ribbon Enough?, Rev. Andrena Ingram's blog, on TheBody.com.
Read other articles in this spotlight series.